6

Naproxen has some side effects, for example:

upset stomach, mild heartburn or stomach pain, diarrhea, constipation;

But can it be responsible for ulcerative colitis or a Crohn's desease flare?

6

From the World Journal of Gastroenterology, a 2006 submission on Excerabation of IBD by NSAIDS and cox-2 inhibitors: Fact or Fiction, found a weak link between NSAIDs and a IBD flare but some patients will experience a flare up on the medication. The article ends with the recommendation that NSAIDs should be avoided if possible.

However, research done by the NIH, from 1990 to 2008, on 76,000 predominantly white women, found an absolutely increase in incidence of Crohn's disease and ulcerative colitis when the patients were given NSAIDs. They didn't claim it was statistically significant just an absolute increase; this generally occurred with women using the drugs at least 15 days per month.

  1. Exacerbation of inflammatory bowel disease by nonsteroidal anti-inflammatory drugs and cyclooxygenase-2 inhibitors: Fact or fiction?
  2. Aspirin, nonsteroidal anti-inflammatory drug use, and risk for Crohn disease and ulcerative colitis

You will need PubMed access for article two. Neither article had a definitive answer but extended use seems to be associated with flare ups.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.